Selecta Mathematica

, 25:73 | Cite as

Monge–Ampére iteration

  • Ryan HunterEmail author


Recently Darvas–Rubinstein proved a convergence result for the Kähler–Ricci iteration, which is a sequence of recursively defined complex Monge–Ampére equations. We introduce the Monge–Ampére iteration to be an analogous, but in a sense more general, sequence of recursively defined real Monge–Ampére second boundary value problems, and we establish sufficient conditions for its convergence. Each step in the iteration is a carefully chosen optimal transportation problem. We determine two cases where the convergence conditions are satisfied and provide geometric applications for both. First, we give a new proof of Darvas and Rubinstein’s general theorem on the convergence of the Ricci iteration in the case of toric Kähler manifolds, while at the same time generalizing their theorem to general convex bodies. Second, we introduce the affine iteration to be a sequence of prescribed affine normal problems and prove its convergence to an affine sphere. These give a new approach to recent existence and uniqueness results due to Berman–Berndtsson and Klartag.


Real Monge–Ampére equation Kähler geometry Kähler–Einstein manifolds Ricci iteration Affine differential geometry Optimal transport 

Mathematics Subject Classification

Primary 32Q20 Secondary 53A15 



Many thanks go to Y.A. Rubinstein for suggesting the Monge–Ampére iteration as a fruitful topic of study and for his indispensable guidance, inspiration, and encouragement; and to T. Darvas for his insights into the Kähler–Ricci iteration and for welcoming all my questions along the way. This research was also supported by the BSF Grant 2012236 and the NSF Grants DMS-1515703 and DMS-1440140.


  1. 1.
    Alexandrov, A.D.: Dirichlet’s problem for the equation \(\det \,z_{ij} = \phi (z_1,\ldots,z_n,z,x_1,\ldots,x_n)\) I. Vestnik Leningrad Univ. Ser. Mat. Meh. Astr. 13(1), 5–24 (1958)MathSciNetGoogle Scholar
  2. 2.
    Berman, R.J., Berndtsson, B.: Real Monge–Ampère equations and Kähler–Ricci solitons on toric log Fano varieties. Ann. Fac. Sci. Toulouse Math. 22, 649–711 (2013)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Berman, R.J., Boucksom, S., Eyssidieux, P., Guedj, V., Zeriahi, A.: Kähler-Einstein metrics and the Kähler-Ricci flow on log Fano varieties. J. Reine Angew. Math. (2016) (to appear)Google Scholar
  4. 4.
    Blaschke, W.: Vorlesungen über Differentialgeometrie II, Affine Differentialgeometrie. Springer, Berlin (1923)zbMATHGoogle Scholar
  5. 5.
    Borell, C.: Convex set functions in d-space. Period. Math. Hungar. 6(2), 111–136 (1975)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Brascamp, H.J., Lieb, E.H.: On extensions of the Brunn-Minkowski and Prekopa-Leindler theorems, including inequalities for log concave functions, and with an application to the diffusion equation. J. Funct. Anal. 22(4), 366–389 (1976)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Commun. Pure Appl. Math. 44, 375–417 (1991)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Caffarelli, L.: Interior \({W}^{2, p}\) estimates for solutions of the Monge–Ampére equation. Ann. Math. 131, 135–150 (1990)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Caffarelli, L.: A localization property of viscosity solutions to the Monge-Ampère equation and their strict convexity. Ann. Math. 131, 129–134 (1990)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Caffarelli, L.: The regularity of mappings with a convex potential. J. Am. Math. Soc. 5, 99–104 (1992)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Calabi, E.: Complete affine hyperspheres I. Symp. Math. 10, 19–39 (1972)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Cheng, S.Y., Yau, S.T.: Complete affine hyperspheres part I: the completeness of affine metrics. Commun. Pure Appl. Math. 39, 839–866 (1986)CrossRefGoogle Scholar
  13. 13.
    Cox, D., Little, J., Schenck, H.K.: Toric Varieties. Graduate Studies in Mathematics, vol. 124. American Mathematical Society, Providence (2011)zbMATHGoogle Scholar
  14. 14.
    Darvas, T.: The Mabuchi geometry of finite energy classes. Adv. Math. 285, 182–219 (2015)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Darvas, T., Rubinstein, Y.: Convergence of the Kähler–Ricci iteration (2017). Preprint, arXiv:1705.06253
  16. 16.
    Deicke, A.: Uber die Finsler-räume mit \({A}_i=0\). Arch. Math. 4, 45–51 (1953)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Delzant, T.: Hamiltoniens périodiques et images convexes de lapplication moment. Bull. de la S.M.F 116, 315–339 (1988)zbMATHGoogle Scholar
  18. 18.
    Donaldson, S.K.: Kähler geometry on toric manifolds and some other manifolds with large symmetry. Handbook of Geometric Analysis. Advanced Lectures in Mathematics, vol. 1, pp. 277–300. International Press of Boston, Somverville (2008)Google Scholar
  19. 19.
    Dubuc, S.: Critères de convexité et inégalités intégrales. Ann. Inst. Fourier (Grenoble) 27(1), 135–165 (1977)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Gigena, S.: Integral invariants of convex cones. J. Differ. Geom. 13, 191–222 (1978)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Guedj, V., Kolev, B., Yeganefar, N.: Kähler–Einstein fillings. J. Lond. Math. Soc. 88, 737–760 (2013)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Guillemin, V.: Kaehler structures on toric varieties. J. Differ. Geom. 40, 285–309 (1994)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Keller, J.: Ricci iterations on Kähler classes. J. Inst. Math. Jussieu 8, 743–768 (2009)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Klartag, B.: Affine hemispheres of elliptic type. Algebra i Analiz 29, 145–188 (2017)MathSciNetGoogle Scholar
  25. 25.
    Leindler, L.: On a certain converse of Hölders inequality. ii. Acta Sci. Math. (Szeged) 33, 217–223 (1972)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Lindsey, M., Rubinstein, Y.A.: Optimal transport via a Monge–Ampère optimization problem. SIAM J. Math. Anal. 49, 3073–3124 (2017)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Lutwak, E.: On some affine isoperimetric inequalities. J. Differ. Geom. 23, 1–13 (1986)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Lutwak, E.: Extended affine surface area. Adv. Math. 85, 39–68 (1991)MathSciNetCrossRefGoogle Scholar
  29. 29.
    McCann, R.: Existence and uniqueness of monotone measure-preserving maps. Duke Math. J. 80, 309–323 (1995)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Nomizu, K., Sasaki, T.: Affine Differential Geometry: Geometry of Affine Immersions. Cambridge University Press, Cambridge (1994)zbMATHGoogle Scholar
  31. 31.
    Prékopa, A.: Logarithmic concave measures with application to stochastic programming. Acta Sci. Math. (Szeged) 32, 301–315 (1971)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Prékopa, A.: On logarithmic concave measures and functions. Acta Sci. Math. (Szeged) 34, 335–343 (1975)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Pulemotov, A., Rubinstein, Y.A.: Ricci iteration on homogeneous spaces (2016). Preprint, arXiv:1606.05064
  34. 34.
    Rauch, J., Taylor, B.A.: The Dirichlet problem for the multidimensional Monge–Ampère equation. Rocky Mt. J. Math. 7(2), 345–364 (1977)CrossRefGoogle Scholar
  35. 35.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)CrossRefGoogle Scholar
  36. 36.
    Rubinstein, Y.A.: The Ricci iteration and its applications. C. R. Acad. Sci. Paris 345, 445–448 (2007)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Rubinstein, Y.A.: Geometric quantization and dynamical constructions in the space of Kähler metrics. PhD thesis, Massachusetts Institute of Technology (2008)Google Scholar
  38. 38.
    Rubinstein, Y.A.: Some discretizations of geometric evolution equations and the Ricci iteration on the space of Kähler metrics. Adv. Math. 218, 1526–1565 (2008)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Rubinstein, Y.A.: Smooth and singular Kähler–Einstein metrics. Geometric and Spectral Analysis Contemporary Mathematics, vol. 630, pp. 45–138. AMS, Providence (2014)Google Scholar
  40. 40.
    Trudinger, N.S., Wang, X.-J.: The Monge–Ampére equation and its geometric applications. Handbook of Geometric Analysis, vol. 1, pp. 467–524. International Press, Vienna (2008)Google Scholar
  41. 41.
    Villani, C.: Optimal Transport Old and New. Springer, Berlin (2009)CrossRefGoogle Scholar
  42. 42.
    Wang, X., Zhu, X.: Kähler–Ricci solitons on toric manifolds with positive first Chern class. Adv. Math. 188, 87–103 (2004)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Wang, X.-J., Zhu, X.H.: Kähler–Ricci solitons on toric manifolds with positive first Chern class. Adv. Math. 188, 47–103 (2004)CrossRefGoogle Scholar
  44. 44.
    Yau, S.-T.: On the Ricci curvature of a compact Kähler manifold and the complex Monge–Ampère equation I. Commun. Pure Appl. Math. 31, 339–411 (1978)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.University of MarylandCollege ParkUSA

Personalised recommendations